Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 8, 2020, 12:21 AM CDT for Aitkin County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 12:21 AM CDT (05:21 UTC)
- Expired
- Aug 8, 2020, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Aitkin County, MN
The radar
The Duluth radar (KDLH), 108 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.3
The text
As transmitted.
614 WWUS83 KDLH 080521 SPSDLH Special Weather Statement National Weather Service Duluth MN 1221 AM CDT Sat Aug 8 2020 MNZ035-036-080545- Northern Aitkin-South Aitkin- 1221 AM CDT Sat Aug 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY... At 1221 AM CDT, a strong thunderstorm was over Aitkin, or 17 miles north of Mille Lacs Lake, moving east at 30 mph. Wind gusts up to 35 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Aitkin, Cedar Lake, Glen, Kimberly, Hassman, Rossburg, Pine Knoll, Ripple Lake, and Rice Lake Wildlife Refuge. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4666 9373 4657 9317 4632 9331 4650 9382 TIME...MOT...LOC 0521Z 289DEG 26KT 4656 9367 $$ LE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:37 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 7, 9:37 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Duluth MN 937 PM CDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday night) Issued at 317 PM CDT Fri Aug 7 2020 An MCV this afternoon was just north of Fargo and was moving east to northeast but should take on a more easterly movement with time. This feature will be a focus for additional showers/storms this afternoon into tonight across the Northland along with persistent low level warm/moisture advection. The SPC Analysis Page indicated MUCAPE values ranged from 500 J/KG over our eastern area to 1500 J/KG west with MLCAPE values from 500-1000 J/KG and these values will rise further over the next few hours. Deep layer shear is lacking initially with effective shear values less than 20 knots as of 20Z. These values are forecast to rise to 25 to 35 knots this evening as the low level jet increases and the MCV moves closer. The CAMs are in general agreement but are not handling the current activity very well. They show storms increasing in coverage and strength between 7 PM and 9 PM over our western zones, which may be too slow. They then forecast the storms to evolve into a line with a bowing structure. Severe storms will be possible late this afternoon into tonight, with the main threat strong winds. Secondary threats will be hail and possibly a tornado, especially if discreet storms occur. Hodographs looks supportive of a tornado in the low levels and if we get stronger deep layer shear and discreet storms, the threat will increase. In addition to the severe threat will be heavy rainfall. Some of the guidance suggests 2 to 4 inches of rain could occur with locally higher amounts. Flash Flood Guidance is roughly from 2.5 to 3 inches across much of central into northern Minnesota and far northwest Wisconsin. The storms will move through the Northland tonight and may be ongoing Saturday morning, especially over eastern areas. They will diminish in coverage through the day but weak low level convergence will keep some showers/storms going into the afternoon over the eastern half of the Northland. They will then end for most areas in the evening. Expect highs in the lower to mid eighties for most areas Saturday with dewpoints in the mid sixties to lower seventies. Chances for showers/storms will increase again late Saturday night as a shortwave moves into the region from the southwest. Confidence in shower/storm coverage is not very high as there are some significant timing/strength differences between the models. .LONG TERM...(Sunday through Friday) Issued at 317 PM CDT Fri Aug 7 2020 A moist and unstable airmass will be in place Sunday with PWAT values 1.5 to 1.7 inches per the GFS and surface dewpoints are expected to be in the upper sixties to lower seventies. A shortwave and cold front will move through the region Sunday into Sunday night. Storms may be ongoing Sunday over portions of the Northland but guidance is mixed on a lead shortwave with the ECMWF slower and further south of the GFS. A better chance for showers/storms will occur Sunday afternoon and night and some of the storms could be severe. The ECMWF forecasts lower MUCAPE values than the GFS and was 1000-2000 J/KG versus the GFS which is 2 to 3 times higher. The Canadian is a compromise. The higher shear values will occur behind the front but will be from 30 to 35 knots ahead which will be adequate for a severe threat. A dry period will develop Monday into Tuesday as lower humidity returns to the region behind the front. We bring chances for showers/storms back into the forecast mid to late week as the upper flow begins to back in response to a western upper trough. Dewpoints will begin going back up late in the week with lower to mid sixties by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Aug 7 2020 Inclement weather on tap for this evening and through the night. A weather system is currently making its way east across northern MN. This system is expected to strengthen within the next couple hours and produce strong to severe storms. All terminals with the exception of INL have potential to see a strong storm. All modes of severe are possible with these storms to include hail, damaging winds, and possibly a tornado. Ceilings are primarily MVFR currently but as the system approaches expect ceilings to further lower. Depending on the speed at which these storms roll through the Northland some terminals could see morning fog as well. Overall, storms are expected to clear out west to east by morning with low clouds lingering through the remainder of the forecast. && .MARINE... Issued at 937 PM CDT Fri Aug 7 2020 A large thunderstorm complex is working its way east this evening and will make its way into western Lake Superior after midnight. There is still some uncertainty as to how much strength the storm will have by the time it makes it to the head of the Lake. Thus far, the main threats have been excessive lightening and large hail. Winds in general are expected to be less then 15kts across the lake, but locally increased winds from the storm moving through cannot be ruled out. Saturday could see some isolated storm threat across the lake primarily in the afternoon hours. Sunday is the next day we are keeping an eye out on for possibly severe storms. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 82 62 80 / 70 40 20 60 INL 65 82 54 83 / 60 20 10 50 BRD 69 84 62 83 / 90 30 20 70 HYR 65 83 65 85 / 80 50 20 60 ASX 64 86 64 85 / 70 60 20 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Britt MARINE...Britt
Hazardous weather outlook, Aug 7, 9:47 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 947 PM CDT Fri Aug 7 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090300- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 947 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will continue to move eastward across the Northland tonight. A few of these storms may be severe with damaging winds and large hail. Expect frequent lightning and heavy rain that could lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of severe storms are possible late Sunday afternoon through Sunday night. Large hail, damaging winds, and an isolated tornado are possible. Expect frequent lightning and heavy rain that could lead to some localized flooding. There will be periodic chances for thunderstorms Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight as storms continue to move across northeast Minnesota into northwest Wisconsin. LSZ121-140>148-090300- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 947 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms will be likely tonight. A few of these storms may be severe with large hail, damaging winds, frequent lightning and heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of severe storms are possible Sunday afternoon through Sunday night. Large hail, damaging winds, frequent lightning and heavy rain are possible. There will be additional chances of thunderstorms Wednesday afternoon through Thursday. Unruh/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 7, 11:22 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Duluth MN 1122 PM CDT Fri Aug 7 2020 MNZ034>036-080445- Northern Aitkin-Crow Wing-South Aitkin- 1122 PM CDT Fri Aug 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND NORTHEASTERN CROW WING COUNTIES... At 1122 PM CDT, a strong thunderstorm was over Crosslake, or 23 miles north of Brainerd, moving east at 20 mph. Wind gusts up to 30 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Breezy Point, Crosslake, Emily, Fifty Lakes, Mission, Little Pine, Manhattan Beach, Swanburg, Lower Whitefish Lake, Pine Knoll, Big Trout Lake, and Lake Roosevelt. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4662 9423 4678 9422 4679 9371 4652 9376 TIME...MOT...LOC 0422Z 275DEG 16KT 4668 9408 LE
Special weather statement, Aug 7, 11:33 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1133 PM CDT Fri Aug 7 2020
MNZ012-019-020-037-WIZ001-080500-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Carlton/South St. Louis-Douglas-
1133 PM CDT Fri Aug 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...CARLTON...SOUTHWESTERN LAKE AND NORTHWESTERN DOUGLAS
COUNTIES...
At 1133 PM CDT, strong thunderstorms were along a line extending
from near Fairbanks, to Island Lake, to Saginaw, to near Cromwell,
and moving east at 25 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor, Scanlon,
Carlton, Mahtowa, Wrenshall, Oliver, Cromwell, Thomson, Brookston,
Fairbanks, Wolf Lake, Boulder Lake, Brimson, Pike Lake Near Duluth,
and the City of Rice Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4664 9306 4712 9231 4743 9203 4737 9126
4701 9158 4679 9201 4676 9201 4647 9251
TIME...MOT...LOC 0432Z 282DEG 23KT 4733 9190 4703 9215 4688 9244 4664
9286
LESpecial weather statement, Aug 7, 11:37 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Duluth MN 1137 PM CDT Fri Aug 7 2020 MNZ034>036-080500- Northern Aitkin-Crow Wing-South Aitkin- 1137 PM CDT Fri Aug 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND NORTHEASTERN CROW WING COUNTIES... At 1137 PM CDT, a strong thunderstorm was near Emily, or 25 miles northeast of Brainerd, moving east at 20 mph. Wind gusts up to 30 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Crosslake, Emily, Fifty Lakes, Little Pine, Pine Knoll, Esquagamah Lake, and Lake Roosevelt. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4661 9409 4679 9408 4679 9368 4655 9371 TIME...MOT...LOC 0437Z 274DEG 17KT 4670 9399 LE
Special weather statement, Aug 8, 12:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
1203 AM CDT Sat Aug 8 2020
MNZ019-020-037-038-WIZ001-080515-
Central St. Louis-Southern Lake/North Shore-Pine-Carlton/South St.
Louis-Douglas-
1203 AM CDT Sat Aug 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN ST. LOUIS...EASTERN CARLTON...SOUTHWESTERN LAKE AND
NORTHWESTERN DOUGLAS COUNTIES...
At 1203 AM CDT, strong thunderstorms were along a line extending
from near Larsmont, to French River, to near Oliver, to Nemadji, and
moving east at 30 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor, Scanlon,
Carlton, Mahtowa, Barnum, Wrenshall, Oliver, Holyoke, Thomson,
Wisconsin Point, City of Rice Lake, Nemadji, French River, South
Range, and Larsmont.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.
LAT...LON 4644 9286 4673 9239 4713 9196 4720 9139
4710 9144 4707 9153 4691 9176 4678 9203
4673 9196 4673 9179 4677 9164 4666 9174
4635 9233
TIME...MOT...LOC 0503Z 267DEG 24KT 4705 9180 4688 9188 4666 9212 4645
9259
LESpecial weather statement, Aug 8, 12:06 AM CDT, 15 minutes before
Special Weather Statement National Weather Service Duluth MN 1206 AM CDT Sat Aug 8 2020 MNZ034>036-080515- Northern Aitkin-Crow Wing-South Aitkin- 1206 AM CDT Sat Aug 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND EAST CENTRAL CROW WING COUNTIES... At 1206 AM CDT, a strong thunderstorm was 7 miles north of Aitkin, or 22 miles west of Big Sandy Lake, moving east at 25 mph. Wind gusts up to 30 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Aitkin, Palisade, Kimberly, Hassman, Rossburg, Pine Knoll, Gun Lake, Waldeck, and Esquagamah Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4656 9385 4674 9379 4672 9340 4645 9349 TIME...MOT...LOC 0506Z 283DEG 24KT 4664 9372 LE
Special weather statement, Aug 8, 12:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 1221 AM CDT Sat Aug 8 2020 MNZ035-036-080545- Northern Aitkin-South Aitkin- 1221 AM CDT Sat Aug 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY... At 1221 AM CDT, a strong thunderstorm was over Aitkin, or 17 miles north of Mille Lacs Lake, moving east at 30 mph. Wind gusts up to 35 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Aitkin, Cedar Lake, Glen, Kimberly, Hassman, Rossburg, Pine Knoll, Ripple Lake, and Rice Lake Wildlife Refuge. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive into areas where water covers the road, the road may be washed out. LAT...LON 4666 9373 4657 9317 4632 9331 4650 9382 TIME...MOT...LOC 0521Z 289DEG 26KT 4656 9367 LE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:17 PM CDT | Special Weather Statement | DLH | Cass | 28 min |
| Aug 7, 7:48 PM CDT | Special Weather Statement | DLH | Cass, Itasca | 27 min |
| Aug 7, 8:19 PM CDT | Special Weather Statement | DLH | Itasca | 26 min |
| Aug 7, 8:28 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 62 min |
| Aug 7, 8:52 PM CDT | Tornado Warning | DLH | Cass | 23 min |
| Aug 7, 8:55 PM CDT | Special Weather Statement | DLH | Itasca | 35 min |
| Aug 7, 9:16 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 29 min |
| Aug 7, 9:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 31 min |
| Aug 7, 9:55 PM CDT | Special Weather Statement | DLH | Cass | 20 min |
| Aug 7, 10:00 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Aug 7, 10:17 PM CDT | Special Weather Statement | DLH | Cass | 28 min |
| Aug 7, 10:35 PM CDT | Special Weather Statement | DLH | Aitkin | 25 min |
| Aug 7, 10:37 PM CDT | Special Weather Statement | DLH | Saint Louis | 23 min |
| Aug 7, 10:44 PM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Aug 7, 10:58 PM CDT | Special Weather Statement | DLH | Aitkin | 32 min |
| Aug 7, 11:03 PM CDT | Special Weather Statement | DLH | Saint Louis | 27 min |
| Aug 7, 11:22 PM CDT | Special Weather Statement | DLH | Crow Wing | 23 min |
| Aug 7, 11:33 PM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 7, 11:37 PM CDT | Special Weather Statement | DLH | Crow Wing | 23 min |
| Aug 8, 12:06 AM CDT | Special Weather Statement | DLH | Aitkin | 9 min |
| Aug 8, 12:18 AM CDT | Special Marine Warning | DLH | 42 min | |
| Aug 8, 12:38 AM CDT | Special Weather Statement | DLH | Carlton | 37 min |
| Aug 8, 12:59 AM CDT | Special Weather Statement | DLH | Carlton | 31 min |
| Aug 8, 1:21 AM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine, Saint Louis | 3 hr |
| Aug 8, 1:33 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 8, 2:04 AM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Aug 8, 5:40 AM CDT | Special Weather Statement | DLH | Koochiching | 50 min |
| Aug 8, 1:42 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 48 min |
| Aug 8, 2:06 PM CDT | Tornado Warning | DLH | Cass, Crow Wing | 24 min |
| Aug 8, 12:03 AM CDT | Special Weather Statement | DLH | Douglas | 12 min |
| Aug 8, 12:24 AM CDT | Special Weather Statement | DLH | Douglas | 36 min |
| Aug 8, 12:56 AM CDT | Special Weather Statement | DLH | Bayfield | 34 min |
| Aug 8, 1:30 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 30 min |
| Aug 8, 2:02 AM CDT | Special Weather Statement | DLH | Ashland | 28 min |
| Aug 8, 2:56 AM CDT | Special Weather Statement | DLH | Iron, Sawyer | 49 min |
| Aug 8, 3:29 AM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer | 91 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.